Abstract

Exact solutions are obtained for the reflected and transmitted fields resulting when an arbitrary electromagnetic field is incident on a plane interface separating two uniaxial media. The orientation of the optical axis of each medium is arbitrary. The solutions are in the form of two triple integrals, one of which is a superposition of ordinary plane waves and the other a superposition of extraordinary plane waves. In the special case in which the incident wave is a single plane wave, the reflected and transmitted fields each reduce to a superposition of a single ordinary and a single extraordinary plane wave. The general results include, for that case, the reflection and transmission coefficients and the relations connecting the wave-propagation vectors and the Poynting vectors of the reflected and transmitted plane waves with the corresponding vectors of the incident plane wave. The expressions for the reflection and transmission coefficients are complicated in general but simplify greatly in the special cases in which the incident plane wave produces only a single reflected plane wave and a single transmitted plane wave. The conditions required of the two media and the incident plane wave for these special cases to result are presented. Also, the general results are specialized to the simple case in which the optical axis of each medium is normal to the interface. Finally, asymptotic approximations for each monochromatic spectral component of the exact solutions are derived which are valid at distances from the interface large compared to the wavelength of the radiation.

© 1977 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Reflection and refraction of an arbitrary electromagnetic wave at a plane interface

John Gasper, George C. Sherman, and Jakob J. Stamnes
J. Opt. Soc. Am. 66(9) 955-961 (1976)

Reflection and refraction of an arbitrary electromagnetic wave at a plane interface separating an isotropic and a biaxial medium

Jakob J. Stamnes and Glen S. Sithambaranathan
J. Opt. Soc. Am. A 18(12) 3119-3129 (2001)

Complex ray tracing in uniaxial absorbing media

Yanyang Wang, Liang Liang, Hong Xin, and Lei Wu
J. Opt. Soc. Am. A 25(3) 653-657 (2008)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (2)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (191)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription